Insulin Reaction (Low Blood Sugar)
You've been treated for an insulin reaction today. You had low blood sugar (hypoglycemia). This happens when insulin causes your blood sugar to get too low.
Your blood sugar may drop if you take too much insulin. Or it may happen when you take your normal amount of insulin but don't get enough food. This can be from vomiting or loss of appetite. Other causes of low blood sugar are:
Some medicines can also affect blood sugar. These include:
Try caffeine-free drinks if you think caffeine may lower your blood sugar. If you smoke, get help to quit. This is one of the best things you can do to protect your health. If you take any of the medicines listed above, talk with your healthcare provider about switching to some other type.
A class of medicines called beta-blockers is used for high blood pressure, rapid heart rate, and other health problems. These may mask the early signs of low blood sugar. You may not know when your blood sugar is getting low. If you are taking a beta-blocker, talk with your healthcare provider about switching to a different class. Some beta-blockers are:
If symptoms of low blood sugar return
Check your blood sugar 15 minutes after treating yourself. If it's still low, take another 15 to 20 grams of fast-acting sugar. Test again in 15 minutes. If it’s still low, go to an emergency room.
Once your blood sugar is normal again, eat a snack or meal with protein to keep your blood sugar in a safe range.
In the future, you may need to lower your insulin dose if you aren't able to eat your normal amount at each meal because of illness or vomiting. Call your healthcare provider right away. Ask him or her about changing your dose for a little bit.
Check your blood sugar every 4 to 6 hours. Do this until you can start eating normal amounts again.
Wear a medical alert bracelet or necklace or carry a card in your wallet that says you have diabetes. It will help healthcare providers give you correct care if you have a severe low blood sugar reaction and can't tell them you have the disease.
Follow up with your healthcare provider, or as advised.
Check and write down your blood sugar and insulin dose twice a day. Do this before breakfast and before dinner. Do this for the next 5 days. See your healthcare provider in the next week to review these records. This will help tell if you need to change your insulin dose.
If you often have episodes of low blood sugar, your healthcare provider may give you glucagon shots. Or the provider may give you these shots if your episodes of low blood sugar are severe. These shots quickly raise your blood sugar. One of your family members or friends will need to learn how to give you this shot.
To learn more about diabetes, visit the American Diabetes Association's website at www.diabetes.org.
When to seek medical advice
Call your healthcare provider right away if any of these symptoms of low blood sugar occur and they don't go away with the above steps:
Call 911 or get emergency care if any of these occur and don't go away quickly with the above steps: